Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 7, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 14, 2025, 5:01 PM CDT for 9 counties in Iowa. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2025, 5:01 PM CDT (22:01 UTC)
- Expired
- Mar 14, 2025, 5:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Clarke County, IA, Decatur County, IA, Lucas County, IA, Madison County, IA, Marion County, IA, Ringgold County, IA, Union County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 5:07 PM CDT | HAIL 0.25 | 2 Nne Osceola, IA | |
| Mar 14, 5:22 PM CDT | TSTM WND DMG | Osceola, IA | Tree down blocking the road. |
| Mar 14, 5:29 PM CDT | TSTM WND GST 62 | 4 S New Virginia, IA | measured by personal weather station. |
| Mar 14, 5:37 PM CDT | TSTM WND DMG | Knoxville, IA | Power poles snapped off in Knoxville - time estimated. |
| Mar 14, 5:40 PM CDT | TSTM WND GST 60 | 1 S Ackworth, IA | 60 mph wind gusts reported by 4 spotters from Ackworth to Martinsdale. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2477 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
529
WUUS53 KDMX 142201
SVRDMX
IAC039-053-117-121-125-159-175-181-185-142245-
/O.NEW.KDMX.SV.W.0007.250314T2201Z-250314T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
501 PM CDT Fri Mar 14 2025
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Lucas County in south central Iowa...
Decatur County in south central Iowa...
Madison County in south central Iowa...
Southern Marion County in south central Iowa...
Union County in south central Iowa...
Western Wayne County in south central Iowa...
Northeastern Ringgold County in south central Iowa...
Clarke County in south central Iowa...
Warren County in south central Iowa...
* Until 545 PM CDT.
* At 500 PM CDT, severe thunderstorms were located along a line
extending from 4 miles southwest of Macksburg to 4 miles west of
Woodburn to near Lineville, moving north at 65 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lacona, Sun Valley Lake, Lake Ahquabi State Park, Ellston,
Sandyville, Pleasanton, Melcher-Dallas, Creston Municipal Airport,
Otter Creek County Park, Shannon City, Lorimor, Osceola, Arispe,
Nine Eagles State Park, Lamoni Municipal Airport, Macksburg,
Pleasantville, Milo, Winterset-Madison County Airport, and Leon.
This includes Interstate 35 between mile markers 2 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4090 9445 4116 9430 4116 9424 4124 9424
4145 9412 4137 9295 4058 9351 4058 9396
TIME...MOT...LOC 2200Z 199DEG 57KT 4117 9426 4100 9369 4062 9357
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Donavon1 follow-up statement
453
WWUS53 KDMX 142226
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
526 PM CDT Fri Mar 14 2025
IAC039-053-117-121-125-159-175-181-185-142245-
/O.CON.KDMX.SV.W.0007.000000T0000Z-250314T2245Z/
Lucas IA-Decatur IA-Madison IA-Marion IA-Union IA-Wayne IA-
Ringgold IA-Clarke IA-Warren IA-
526 PM CDT Fri Mar 14 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR LUCAS...NORTHERN DECATUR...MADISON...SOUTHERN MARION...UNION...
NORTHWESTERN WAYNE...NORTHEASTERN RINGGOLD...CLARKE AND WARREN
COUNTIES...
At 526 PM CDT, severe thunderstorms were located along a line
extending from 4 miles west of Macksburg to near New Virginia to near
Chariton, moving north at 60 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Lacona, Truro, Red Haw Lake State Park, Lake Ahquabi State Park,
Sandyville, Spring Hill, Melcher-Dallas, Thayer, Martensdale, Creston
Municipal Airport, Otter Creek County Park, Ackworth, Murray,
Lorimor, Osceola, Arispe, Williamson, Humeston, Macksburg, and
Pleasantville.
This includes Interstate 35 between mile markers 21 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4093 9443 4116 9430 4116 9424 4124 9424
4145 9412 4137 9295 4078 9337
TIME...MOT...LOC 2226Z 187DEG 54KT 4123 9427 4113 9369 4099 9333
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:56 PM CDT, 1 hour 5 minutes earlier. Its key messages:
- Strong to severe storms this evening with damaging winds the main concern
- Fire weather is critical through early evening with strong winds and relatively low humidities.
- Much cooler and windy on Saturday with scattered light rain and snow, mainly north.
- Warmer into early next week with increasing potential for an impactful spring storm by midweek.
Area forecast discussion, Mar 14, 3:56 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 356 PM CDT Fri Mar 14 2025 .KEY MESSAGES... - Strong to severe storms this evening with damaging winds the main concern - Fire weather is critical through early evening with strong winds and relatively low humidities. - Much cooler and windy on Saturday with scattered light rain and snow, mainly north. - Warmer into early next week with increasing potential for an impactful spring storm by midweek. && .DISCUSSION... Issued at 356 PM CDT Fri Mar 14 2025 Strong upper system is currently moving across the central Plains with deep surface low passing from Kansas into south central Nebraska. South winds have been robust this afternoon with gusts topping out from 40 to 45 mph so far. Fire weather concerns are maxing out right now and will remain critical over the next several hours until either storms move overhead or the winds begin to subside and relative humidity values rise by mid evening. Similar thoughts with the wind advisory as overall winds begin to diminish by mid to late evening with the approach of the surface low. Focus otherwise is on the convection south of Iowa as it moves northward into the state this afternoon. Dewpoint depressions are large at 20 to 40 degrees across the forecast area with relative humidity values of 25 to 35 percent. As expected, soundings are inverted-V which is very indicative of a high wind potential with some hail potential and a very limited tornado threat. Storms have been moving northward at 50kts+ this afternoon so it won't take much of a gust associated with the storms to produce damaging winds at the surface. The storms are expected to translate quickly across the state during the late afternoon/early evening hours are pass north and east of the area by 02-03Z. Currently, on the immediate backside of the convection, gradient winds are gusting over 50kts with blowing dust into southeast Kansas. This may edge into southern Iowa this evening although it will be racing sunset and a decrease in mixing which would limit the winds. If needed, a short duration High Wind Warning may be issued should the threat move into the south. That being said, some of the dust from the southwest may still make it across the forecast area and some lower visibilities (~5 to 6 miles). Heading into tonight, the upper low passes from south to north over central Iowa. Models have produced some very light rain underneath the upper low late tonight as it passes across the area. Otherwise, a deformation precipitation shield develops across northwest Iowa, northeast Nebraska and northward near the Dakota/Minnesota border. As cold advection intensifies, some transition to snow is expected late tonight although the bulk of accumulations remain west and northwest of the forecast area. However, strong west to northwest winds develop by Saturday morning and sweep across the state with the strong cold advection. A Wind Advisory has been issued in the far northwest where gusts of 45 to 50 mph are expected along with sustained winds to 30 mph. Scattered light rain and snow showers are expected in the north during the morning but slowly dissipate by afternoon as the system pulls away. Quiet conditions are then expected into Sunday and early next as upper ridging passes into the central United States. Highs climb back towards 70 by Monday and Tuesday as warm advection increases ahead of the next system. This upper low passes from the southwest United States and into the vicinity of Iowa by Wednesday. At this time, strong forcing is expected to produce widespread precipitation across the state on Wednesday with rain and snow both possible. There remains plenty of time to get into specifics of this system in subsequent shifts. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1242 PM CDT Fri Mar 14 2025 Intense spring storm will produce scattered thunderstorms across all of central Iowa later this afternoon into the evening. MVFR ceilings and visibilities are likely in and around the thunderstorms with the potential for wind gusts of 50kts+ in vicinity of stronger storms. This activity pushes north of Iowa this evening with lighter surface winds overnight along with mostly VFR conditions. However, a cold front passes through towards daybreak with MVFR ceilings spreading across the area along with increasing west to northwest winds. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM to 6 PM CDT Saturday for IAZ004-005- 015-023. Red Flag Warning until 8 PM CDT this evening for IAZ006-007- 016-017-025>028-036>039-047>050-059>062-071>075-081>086- 092>097. Wind Advisory until 10 PM CDT this evening for IAZ038-039-049- 050-060>062-072>075-081>086-092>097. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous weather outlook, Mar 14, 5:48 AM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 548 AM CDT Fri Mar 14 2025 IAZ038-039-049-050-060>062-072>075-081>086-092>097-151100- Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Poweshiek-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 548 AM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for portions of southern, central, and eastern Iowa .DAY ONE...Today and tonight South to southeast winds are expected to gust from 35 to 50 mph this afternoon. These winds will also combine with warm temperatures, lower humidities, and dry vegetation to result in critical fire weather conditions. A Wind Advisory and Red Flag Warning are both in effect. Please refer to the National Weather Service website at weather.gov/desmoines for further details. An Enhanced to Moderate Risk of severe thunderstorms is in place for this afternoon and early this evening. Damaging winds will be the primary threat due to fast moving storms, with gusts in excess of 70 mph possible, but large hail and a few tornadoes are possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening. IAZ006-007-016-017-025>028-036-037-047-048-059-071-151100- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Boone-Story-Dallas-Adair- 548 AM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for portions of central and northern Iowa. .DAY ONE...Today and tonight South to southeast winds are expected to gust from 35 to 45 mph this afternoon. These winds will also combine with warm temperatures, lower humidities, and dry vegetation to result in critical fire weather conditions. A Red Flag Warning is in effect. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A Slight to Moderate Risk of severe thunderstorms is in place for this afternoon and early this evening. Damaging winds will be the primary threat due to fast moving storms, with gusts in excess of 70 mph possible, but large hail and a few tornadoes are possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening. IAZ004-005-015-023-024-033>035-044>046-057-058-070-151100- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Cass- 548 AM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for portions of western and northwest Iowa. .DAY ONE...Today and tonight A Slight to Enhanced Risk of severe thunderstorms is in place for this afternoon and early this evening. Damaging winds will be the primary threat due to fast moving storms, with gusts in excess of 70 mph possible, but large hail and a few tornadoes are possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Far northwest Iowa may also see light snow with blowing snow Saturday resulting in hazardous travel conditions at times. Gusty winds are expected Saturday too with a few gusts over 45 mph possible. Accumulating snow is also likely over northwest Iowa around Wednesday with gusty winds potentially producing blowing and drifting snow. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening. Small
In the hours before
Local storm report, Mar 14, 4:41 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
441 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Hail Adair 41.50N 94.64W
03/14/2025 E1.50 Inch Adair IA Public
relayed via broadcast media.
&&Local storm report, Mar 14, 4:54 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
454 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Hail 3 E Winterset 41.32N 93.95W
03/14/2025 E0.75 Inch Madison IA Public
Report from mPING: Dime (0.75 in.).
0450 PM Hail 1 S Van Meter 41.51N 93.95W
03/14/2025 E0.50 Inch Dallas IA Public
Report from mPING: Half-inch (0.50 in.).
0451 PM Hail 1 SW Van Meter 41.52N 93.97W
03/14/2025 E0.75 Inch Dallas IA Public
Report from mPING: Dime (0.75 in.).
&&Local storm report, Mar 14, 4:55 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
455 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Hail 10 W Guthrie Center 41.67N 94.69W
03/14/2025 E0.88 Inch Guthrie IA Law Enforcement
&&Local storm report, Mar 14, 4:58 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
458 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Tstm Wnd Gst 2 ENE Lamoni 40.63N 93.90W
03/14/2025 M62 MPH Decatur IA ASOS
&&
CACLocal storm report, Mar 14, 5:00 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Des Moines IA
500 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM Hail 1 W Waukee 41.61N 93.89W
03/14/2025 E0.70 Inch Dallas IA Trained Spotter
Pea to dime sized hail.
&&
JAZLocal storm report, Mar 14, 5:01 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
501 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Tstm Wnd Gst 2 ENE Lamoni 40.63N 93.90W
03/14/2025 M71 MPH Decatur IA ASOS
&&
CACThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 3:14 AM CDT | Red Flag Warning | DMX | Adair, Adams, Appanoose, Black Hawk, Boone, Bremer and 31 more | 17 hr |
| Mar 14, 2:38 PM CDT | Wind Advisory | DMX | Boone, Calhoun, Carroll, Cerro Gordo, Crawford, Emmet and 15 more | 27 hr |
| Mar 14, 4:04 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 41 min |
| Mar 14, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Clarke, Decatur, Ringgold, Taylor, Union | 47 min |
| Mar 14, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Dallas, Guthrie, Madison, Union | 41 min |
| Mar 14, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Greene, Guthrie | 64 min |
| Mar 14, 4:54 PM CDT | High Wind Warning | DMX | Adams, Appanoose, Clarke, Davis, Decatur, Lucas and 6 more | 4 hr |
| Mar 14, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene | 49 min |
| Mar 14, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Audubon, Cass | 48 min |
| Mar 14, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 42 min |
| Mar 14, 5:12 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Sac | 48 min |
| Mar 14, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Dallas, Guthrie, Madison | 41 min |
| Mar 14, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Greene, Hamilton, Story, Webster | 47 min |
| Mar 14, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Madison, Marion, Polk, Poweshiek and 1 more | 43 min |
| Mar 14, 5:35 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Boone, Carroll, Crawford, Dallas, Greene and 1 more | 40 min |
| Mar 14, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Madison, Marion, Warren | 31 min |
| Mar 14, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Hancock, Humboldt, Kossuth, Palo Alto and 3 more | 56 min |
| Mar 14, 5:54 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Grundy, Hamilton, Hardin, Jasper, Marshall and 2 more | 66 min |
| Mar 14, 6:04 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Greene, Sac | 41 min |
| Mar 14, 6:42 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Kossuth, Palo Alto, Pocahontas | 36 min |
| Mar 14, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Jasper, Mahaska, Marshall, Poweshiek, Tama and 1 more | 59 min |
| Mar 14, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Grundy, Hamilton, Hancock and 4 more | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.